In the US, 15 million Americans are taking a proton pump inhibitor (PPI). PPI’s are the most effective drugs for reducing stomach acid secretion. Drugs included in this class are Prilosec (omeprazole), Prevacid (lonsaprazole) and Nexium (esomeprazole). People take these medications long term for the treatment of heart burn or gastro-esophageal reflux disorder (GERD). Once on one of these medications, the patient is rarely counselled to taper and discontinue, even though doing this would not cause a return of symptoms.
PPI’s were once believed to be a very benign medication, but research has surfaced questioning this assertion.
PPI’s have been associated with osteoporosis. The proposed mechanism of action is easy to understand. Most minerals require adequate stomach acid to be broken down and absorbed, calcium included. PPI’s likely reduce the absorption of calcium, thereby reducing bone density and increasing the risk of fractures.
PPI’s have been associated with dementia. In animal models it has been shown that PPI’s change certain activities in the brain that may increase the accumulation of amyloid plaques, the hallmark of Alzheimer’s. It is possible this also occurs in humans.
PPI’s have been associated with kidney disease, both acute and chronic. The mechanism may be related to the kidney’s role in maintaining pH balance in the body. PPI’s must disturb pH by profoundly reducing stomach acid.
PPI’s have been associated with C difficile infection and pneumonia. By reducing stomach acid, the body is likely more vulnerable to bacterial infection. Furthermore, the change in gastric pH likely changes the gut microbiome which has a major impact on all systems.
PPI’s have been associated with heart disease. This research is quite new and a novel hypothesis has been presented that suggests that PPI’s may alter production of nitric oxide in blood vessels. Nitric oxide is a primary regulator of blood vessel health.
As you can see, research is stacking up that suggests that long term PPI use could be detrimental to multiple organ systems.
Most people start PPI therapy due to digestive complaints such as heart burn or chronic indigestion. These symptoms are telling the individual that something is wrong. In only extremely rare circumstances, does a person actually produce too much stomach acid. The signal means that lifestyle factors are not in alignment with the body’s needs. The discomfort is like an engine warning light. You don’t fix the engine by covering up the light.
Diet plays a large role in heartburn, GERD and other forms of indigestion. Identifying and removing food intolerances is an ideal way to get to the root cause. The overall diet may need to be reviewed and tweaked. Other lifestyle factors can also be important.
Ultimately, if you have discomfort in your digestive system, your body is asking you to pay attention and make some changes. Respond to the warning by making the changes that your body needs, not by circumventing the warning system with a PPI.
“All information contained on this website is intended for informational and educational purposes only, and is neither intended nor suited to be a replacement or substitute for professional medical treatment nor for professional medical advice relative to a specific medical question or condition.”